Case 16 – To Grandma’s Medicine Cabinet We Go

Case #16: To Grandma’s Medicine Cabinet We Go
Author: Erin Clark, MD
Peer Reviewer: Christopher Hoyte, MD

An 18 year old female with a history of two prior suicide attempts is brought to the ED by EMS. She is somnolent, but arousable. Her mother comes to the ED and reports the patient had been at her grandmother’s that day. Her grandmother has a history of multiple medical problems and reports that it looks like some of the pill bottles are missing from her medicine cabinet.

Vitals: Temp: 98.6, HR: 42, RR: 14, BP: 90/50, O2 Sat: 100% on RA

The patient’s mother goes to the grandmother’s house and comes back reporting that the grandmother is only missing her bottle of metoprolol.

What clinical presentations might you expect to see with this drug?
What is the most dangerous beta blocker?
How can one differentiate beta blocker overdose from calcium channel blocker overdose and clonidine overdose?
Over what time period do patients usually exhibit symptoms of overdose?
What is the initial management and treatment?
How effective is high dose insulin for beat-blocker overdose?
Suppose the patient had taken a calcium channel blocker instead. Are there any new treatments for calcium channel blocker overdose?

References:

Benowitz, NL. Chapter 32. Beta-Adrenergic Blockers. In: Olson, KR, Poisoning & Drug Overdose. 6th Ed. New York: McGraw-Hill; 2012

DeWitt CR, Waksman JC. Pharmacology, pathophysiology, and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev. 2004;23(4):223-38.

Engebretsen KM, Kaczmarek KM, Morgan J, et al. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning. Clin Toxicol (Phila). 2011 Apr;49(4):277-83.

Love JN, Enlow B, Howell JM, et al. Electrocardigraphic changes associated with beta-blocker toxicity. Ann Emerg Med. 2002 Dec;40(6):603-10.

Patel NP, Pugh ME, Goldberg S, et al. Hyperinsulinemic euglycemia therapy for verapamil poisoning: a review. Am J Crit Care. 2007 Sep;16(5):498-503.

Shepherd G. Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm. 2006 Oct 1;63(19):1828-35.

Tomaszewski, CA. Chapter 40. Calcium Channel Antagonists. In: Olson, KR, Poisoning & Drug Overdose. 6th Ed. New York: McGraw-Hill; 2012

Return to Case List